Oklahoma, 2016

Tornadoes and Hail in Oklahoma, May 23 to 24, 2016

May 23 to 24, 2016 · NWS OUN · 8 events in 3 counties and zones

Storms formed along a dryline in the panhandles on the 23rd. These storms slowly made their way into western Oklahoma and western north Texas late that evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Storms formed along a dryline in the panhandles on the 23rd. These storms slowly made their way into western Oklahoma and western north Texas late that evening. The southernmost storms eventually formed into an MCS and followed the Red River overnight into the early morning of the 24th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 23, 5:31 PM CST, 1 hour 28 minutes earlier.

Area forecast discussion, May 23, 5:31 PM CST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Norman OK
631 PM CDT MON MAY 23 2016

.DISCUSSION...
0Z TAF discussion below.

&&

.AVIATION...
MVFR/IFR ceilings will be possible again tonight in parts of the
area. Showers/storms could affect parts of the area later this
evening into Tuesday morning. Lots of uncertainty if or where this
will happen but the best chance seems to be in parts of southwest
OK and western north TX. Additional thunderstorm development will
be possible Tuesday afternoon/evening.

&&

.PREV DISCUSSION... /issued 208 PM CDT MON MAY 23 2016/

DISCUSSION...
Taking it one day at a time... the primary forecast focus for this
discussion will be on the development of strong to severe
thunderstorms across western Oklahoma and western north Texas late
this afternoon and evening.

Currently, from 18z surface analysis, a portion of the dryline has
surged well east of the Caprock, almost following a path up the Palo
Duro Canyon region. 18Z obs from Pampa has a dew point of 51 F,
while West Texas Mesonet ob from Memphis has 70 F. Ahead of the
dryline, scattered to broken low level stratus continues to linger,
but breaks in coverage continue to reveal themselves and surface
temperatures from western Oklahoma into western north Texas have
climbed into the upper 70s to lower 80s already. Additionally,
isolated strong thunderstorms continue to crop up within the warm
moist sector across southern Oklahoma and north central Oklahoma.
Given the instability, a few of these early afternoon storms, pre
dryline, could be strong to marginally severe.

Moving forward through the mid to late afternoon, a decent short
wave lifting across northern New Mexico at present, will aid in
helping the dryline mix farther east into western north Texas and
near the Oklahoma/Texas Panhandle border. Instability has continued
to increase, with a narrow ribbon of 2500 to 3000 J/Kg MLCAPE
building just ahead and east of the dryline, along with a wider area
of 1500 to 2500 J/Kg across the remainder of western Oklahoma and
western north Texas. Mid-level wind support is not overly
impressive across the region, given no significant outside forcing
beyond the dryline. 700mb winds are only about 20 kts. This has
resulted in modest deep layer shear of 30 to 35 kts on average.
Still, paired with the available instability, this should be enough
to support rotating updrafts and large hail development, up to the
size of tennis balls with the initial convection expected to fire on
the dryline later this afternoon. Low level wind shear is weak, and
will remain so until the low level jet begins to increase after
24/00z. With southerly 850mb winds increasing and sufficient
southerly surface flow maintaining ahead of the dryline into the
evening, 0-1km shear values will increase within an window of time
after 00z across western north Texas into southwestern Oklahoma,
with values approaching 20kts. Although still not overly
impressive,resulting in 0-1 km SRH values nearing 200 S^2/H^2,
paired with any strong updrafts, a few tornadoes cannot be ruled
out.

Farther to the north this afternoon and evening, the northern push
of the dryline into northwestern Oklahoma will be another place to
watch for storm development. Surface analysis reveals a surface low
centered over southwestern Kansas, just north of the Oklahoma
Panhandle. Situated near the northern edge of the instability axis
and associated frontal boundary, there is enough support for a few
storms to develop capable of large hail development.

Overnight, conditions are shaping up to be similar to Sunday
night/Monday morning. Storms over the southern Texas Panhandle,
west/southwest Oklahoma, and western north Texas will merge through
the late evening, laying down a decent cold pool, which will aid in
propagation of storms east and southeastward across southern
Oklahoma and western north Texas. The big concern with this
evolution overnight will be flooding. After persistent heavy
rainfall last night and this morning over the same area, additional
slow storm movement and efficient rain production tonight, flooding
concerns are obviously heightened and a flood watch remains in
effect. We have no plans of expanding the current watch that was
issued by the night shift as the location and timing look spot on
(hat tip to Ryan and Bruce).

For the reminder of the week, thunderstorm chances will continue
near daily, with the best chances for strong to severe thunderstorm
tomorrow (Tuesday), Thursday, and Friday. Once again, the dryline
will redevelop across the eastern portions of the Oklahoma and Texas
Panhandles Tuesday. Expect enough atmospheric recovery to generate
severe storms, capable of large damaging hail, damaging wind gusts,
and a low possibility of tornadoes with the strongest updrafts. Once
again, storms will be slow moving and could pose a flooding threat
once again depending on residence time and their rainfall rates,
which should be decent. Wednesday appears to be a down day, with
only a slight chance of thunderstorms across the region. Thursday
will have influence from an evolving 500mb shortwave that will be
digging across the Four Corners region Wednesday night into
Thursday. Into the afternoon, the dryline will strengthen over the
eastern Panhandles and surge into western Oklahoma through the late
afternoon, under the influence from an advancing surface trough off
the Colorado high plains. Stout deep layer shear and sufficient
instability will promote supercellular development along the dryline
in western Oklahoma. Large damaging hail, damaging wind gusts, and
tornadoes are possible. Friday's setup is much less impressive at
the moment than Thursday, but thunderstorms will be possible again
as the surface front pushes into northwest Oklahoma and a weaker
dryline mixes near I-44 in southwestern Oklahoma. The shear
environment is less favorable, but a few strong to severe
thunderstorms will be possible, with hail the primary concern at
this time.

Stay safe this week and keep up to date with the latest forecasts.

Kurtz

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  68  82  68  87 /  40  20  40  10
Hobart OK         68  85  69  91 /  50  40  30  10
Wichita Falls TX  69  86  71  90 /  70  40  30  10
Gage OK           66  89  63  93 /  40  30  20  10
Ponca City OK     68  82  69  88 /  40  30  40  20
Durant OK         69  82  70  84 /  50  30  40  20

&&

.OUN Watches/Warnings/Advisories...
OK...Flood Watch through Wednesday morning for OKZ021>023-027-033>039-
     044-045.

TX...Flood Watch through Wednesday morning for TXZ083>090.

&&

11/25/25
Hazardous weather outlook, May 23, 11:00 AM CST, 7 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT MON MAY 23 2016

OKZ004>048-050>052-TXZ083>090-241015-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1200 PM CDT MON MAY 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...TODAY AND TONIGHT...

.THUNDERSTORMS...
THERE IS AN ENHANCED RISK OF SEVERE THUNDERSTORMS TODAY IN WESTERN
OKLAHOMA AND ADJACENT PARTS OF NORTH TEXAS. A SLIGHT RISK COVERS THE
WESTERN HALF OF OKLAHOMA AND NORTH TEXAS OUTSIDE OF THE ENHANCED
RISK.

LOCATION...THE ENHANCED RISK AREA IS WEST OF A LINE FROM WOODWARD TO
CLINTON TO LAWTON TO WICHITA FALLS. THE SLIGHT RISK AREA IS
WEST OF A LINE FROM ENID TO GUTHRIE TO ARDMORE.

TIMING...
THE MOST LIKELY TIME FOR SEVERE STORMS WILL BE FROM 5 PM UNTIL 4 AM.

IMPACTS...HAIL TO THE SIZE OF TENNIS BALLS...DAMAGING WIND GUSTS
OVER 70 MPH...FREQUENT LIGHTNING...AND HEAVY RAINFALL WILL ALL BE
HAZARDS. A FEW TORNADOES ARE POSSIBLE MAINLY IN THE ENHANCED RISK
AREA.

DISCUSSION...
THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE TEXAS
PANHANDLE THIS AFTERNOON NEAR A DRYLINE. DEEP LAYER SHEAR AND STRONG
INSTABILITY WILL CREATE SEVERE THUNDERSTORMS THAT WILL PRODUCE VERY LARGE HAIL
AND DAMAGING WINDS. THUNDERSTORMS SHOULD MOVE INTO WESTERN OKLAHOMA
BY EARLY EVENING WITH A CONTINUED RISK OF VERY LARGE HAIL AND STRONG
WINDS.

DURING THE EVENING...INDIVIDUAL THUNDERSTORMS WILL EVOLVE INTO A
COMPLEX OF STORMS AND MOVE ACROSS MUCH OF OKLAHOMA AND NORTH TEXAS.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE
READY TO PROVIDE SEVERE WEATHER SUPPORT THIS AFTERNOON AND NIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH AT LEAST
FRIDAY OF THIS WEEK. THURSDAY PRESENTS THE GREATEST POTENTIAL FOR
WIDESPREAD SEVERE THUNDERSTORMS.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON SATURDAY WITH
HIGHER CHANCES OF THUNDERSTORMS ACROSS WESTERN OKLAHOMA ON SUNDAY.
SEVERE STORMS ARE POSSIBLE.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

In the hours before

Special weather statement, May 23, 1:40 PM CST, 5 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
240 PM CDT MON MAY 23 2016

OKZ008-013-232015-
NOBLE OK-KAY OK-
240 PM CDT MON MAY 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NOBLE AND SOUTH
CENTRAL KAY COUNTIES UNTIL 315 PM CDT...

AT 239 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST OF
BILLINGS...MOVING EAST AT 25 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...

LAT...LON 3661 9705 3660 9704 3659 9706 3658 9701
      3652 9700 3651 9701 3651 9703 3636 9703
      3638 9742 3656 9743
TIME...MOT...LOC 1939Z 266DEG 21KT 3648 9734

WR
Special weather statement, May 23, 3:48 PM CST, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
448 PM CDT MON MAY 23 2016

OKZ013-020-232215-
NOBLE OK-PAYNE OK-
448 PM CDT MON MAY 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NOBLE AND NORTH
CENTRAL PAYNE COUNTIES UNTIL 515 PM CDT...

AT 445 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GLENCOE...MOVING
EAST AT 15 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LAT...LON 3625 9692 3624 9683 3615 9682 3618 9705
      3628 9704 3630 9692
TIME...MOT...LOC 2145Z 265DEG 14KT 3623 9699

..SPEG.
Special weather statement, May 23, 6:27 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
727 PM CDT MON MAY 23 2016

OKZ009-240100-
ELLIS OK-
727 PM CDT MON MAY 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ELLIS COUNTY UNTIL
800 PM CDT...

AT 727 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF
SHATTUCK...MOVING NORTHEAST AT 35 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LAT...LON 3640 10000 3648 9992 3659 9974 3629 9960
      3628 9961 3619 10000
TIME...MOT...LOC 0027Z 241DEG 30KT 3629 9997

..SPEG.

The radar

The Vance AFB radar (KVNX), 115 km away, was scanning. The volume nearest the first event began at 00:56 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Woodward

When
May 23, 6:59 PM CST
Where
Woodward County, 8.29 mi N of Woodward
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
36.550, -99.390

Hail, Woodward

When
May 23, 7:10 PM CST
Where
Woodward County, 4.15 mi N of Woodward
Measured
1.5 in hail
Reported by
Public
Coordinates
36.490, -99.390

Tornado, Woodward

When
May 23, 7:25 PM CST to 7:41 PM CST
Where
Woodward County, 5.43 mi NNW of Woodward to 6.38 mi NNW of Woodward
Rating
EF0
Path length
2.7 mi
Path width
400 yd
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
36.507, -99.412

A tornado was observed north-northwest of Woodward by multiple spotters and storm chasers. Two outbuildings were damaged, but otherwise meandered over open ranchland. Although the tornado was observed to have become rather wide, both the damage produced and preliminary data from the University of Massachusetts X-Pol mobile Doppler radar operated by Purdue University researchers indicate that the tornado likely only produced EF0 wind speeds. Based on the circulation track derived from the UMass X-Pol radar, the total path length was approximately 2.7 miles along a meandering path.

Hail, Woodward

When
May 23, 8:02 PM CST
Where
Woodward County, 10.01 mi E of Fort Supply
Measured
2.75 in hail
Reported by
Broadcast Media
Coordinates
36.570, -99.390

Hail, Woodward

When
May 23, 8:05 PM CST
Where
Woodward County, 9.05 mi N of Woodward
Measured
3 in hail
Reported by
Public
Coordinates
36.561, -99.390

This report's location was estimated based on radar data.

Tornado, Harper

When
May 23, 8:24 PM CST to 8:34 PM CST
Where
Harper County, 13.07 mi SSE of Selman to 11.25 mi SSE of Selman
Rating
EFU
Path length
2 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
36.617, -99.430

Research meteorologists from Purdue University observed a tornado in southeast Harper County to the south-southeast of Selman. No damage is known to have occurred and data from the University of Massachusetts X-Pol operated by the Purdue researchers indicate peak tangential velocities of the tornado in the EF0 range.

Thunderstorm Wind, Tillman

When
May 24, 12:39 AM CST
Where
Tillman County, Manitou
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Storm Chaser
Coordinates
34.510, -98.980

Power flashes observed around 2 miles north of Frederick.

Hail, Tillman

When
May 24, 12:45 AM CST
Where
Tillman County, Manitou
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.510, -98.980

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2016Every state in 2016This day in weather historyThe tornado archive for Oklahoma, 2016Warnings in Oklahoma, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 630368, 630369, 633109, 630370, 630371, 633110, 628548, 628540.